← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@careth2

Hi there! I am new to Connect, but hopefully can offer some insight. I DID go off 150 Effexor XR (name brand) COLD TURKEY on January 2016. I survived it, but will never in my life EVER go off ANY antidepressant cold turkey. I had taken Effexor for at least 8 years, Zoloft prior to that and and Imipramine (sp?) as the first antidepressant (in all 25+ years on antidepressants.) It all started with running out of meds over a long weekend and deciding it was time to try to get off antidepressants to see how I would do. Since I had recently retired from teaching, thought this would be an ideal time to give it a go. In addition, Effexor just wasn’t helping all that much anymore (I thought.) The first 3 days I felt like I was going to die! When I realized that I wasn’t dying, decided to keep going to get it all over with. In addition to the symptoms you have heard about, I had deep bone/joint pain that felt like I was being pinched with clamps. Also had skin sensations and peeling, and noticed a strange smell on my skin. Each day got a little better and by the 3rd week started to function a bit more normally. I was very emotional, however, which caused my family great concern. Well, to make a long story short, the depression crept back in full and I am still trying to get my life back. I did everything I could to stay stable, including herbal supplements and took a vacation where I hiked 6 miles daily for 9 days on hilly, rocky terrain. I finally had to accept that I’m a person who will need antidepressants for the rest of my life. With the help of a PCP and counselor, I am on my 3rd antidepressant & may need to resort to going back on Effexor, because nothing seems to be working. All in all, in my opinion, the chronic depression is worse than the withdrawal symptoms that do eventually end. If you are a person with situational depression, you may be successful weaning off Effexor gradually. If I were to do it again, that’s what I would do (while replacing Effexor with something else.) Here are the things that helped me with the physical withdrawal symptoms:
1. Get plenty of sleep/rest.
2. Eat a very well-balanced diet (this is not the time to worry about your weight.) Lots of soup & easy to digest foods the 1st few days.
3. Drink plenty of water, including coconut water.
4. Have a glass of wine in the evening (if advisable.)
5. Get outside and walk or other excersize (the warm sunshine will feel good!)
6. Hot yoga 3-4 times per week. Stay in class even if you feel nauseous & can only do a few postures.
7. Soak in a hot tub (with bath salts if available.)
8. Use a good moisturizer on face & body several times per day.
9. Get several professional massages.
10. Take Tylenol for muscle pain, if OK on your stomach.
11. A heating pad is also helpful at bedtime or during naps.
12. If you are single & live alone, make sure a few trusted friends/family members know what you are doing.
13. In general, be kind & gentle to yourself.
14. NEVER give up! Keep going, even when you don’t feel like it (which will be often.) YOU ARE WORTH IT!!!

Jump to this post


Replies to "Hi there! I am new to Connect, but hopefully can offer some insight. I DID go..."

@careth2 I really like your advice. It’s hopeful. I’m getting off effexor and I’m at 12.5 am and again 12.5 pm. And I don’t feel good – have nausea and crying and headache and general anxiety. Dr. wants me to add prozac but I’m afraid because there’s startup issues with SSRIs that might make all this worse. What do you think? Appreciate your kind thoughts.

Thank you for this helpful information! I’ve recently been to a specialty clinic that is offering Spravato nasal spray. I don’t believe it yet, but they are helping people off anti depressants . Will keep you posted, my insurance just approved the medication . Haven’t had my first treatment yet. Google ketamine for severe depression on 60 minutes.

I was on effexor and many other SSRIS SSNIs etc. I was a zombie so I went off of everything by myself. I went to the hospital and went on a mood stabilizer, "Lamictal" and there are newer ones out there. I was either happy or really sad and felt no joy. The mood stabilizer helps the dopamine in your brain and it changed my life. I felt joy, I wasn't tired, I didn't gain weight, I didn't have restless legs anymore. Good luck to you.

Hi Careth2 – I realize that we went through similar experiences while withdrawing from Effexor. Unfortunately, I am also realizing that the anti-depressant that I am using as a replacement is not working at all – Trintellix. Can you tell me if you, in the meantime, found an anti-depressant that is working for you and if it yes, can you please tell me the name of it? I sure hope you are doing fine now!

Hello! I’m new to this page. I was on Effexor for 7 years and got off in June 2020. Everything was fine until October 2020 when I started to feel overwhelmed and anxious. It’s hasn’t stopped. I am wondering if my body is still adjusting form being on the Effexor (it’s Feb. 2022) or am I just depressed and I need to get back on something? Thanks!

  Request Appointment